While not incredibly common, medications can cause dysregulation of our body’s thermoregulation process and cause a rise in core temperature in the presence of normal core body temperature which leads to hyperthermia. Before we get to the drugs that cause hyperthermia, let’s review thermoregulation.
Our body is able to regulate our core temperature to keep it around an average of 98.6˚F. The hypothalamus is responsible for this regulation and is able to check our body’s temperature. If during this check the hypothalamus senses your body’s core temperature is too high or too low it sends signals to the skin, glands, muscles, and organs to correct and reregulate your temperature. In the case of an elevated core temperature, the hypothalamus signals skin and glands to release sweat to lower your temperature. In the case of low core temperature, the hypothalamus sends signals to skeletal muscles to tense up leading to shivering and a rise in core temperature. This process is called thermoregulation.
Drugs that cause hyperthermia can be grouped into different syndromes that they precipitate. One of the most notorious syndromes is neuroleptic malignant syndrome. This can be caused by antipsychotics (ex. haloperidol, olanzapine, etc.) and some antiemetics (ex. metoclopramide).
Serotonin toxicity (syndrome) caused by serotonin reuptake inhibitors, monoamine oxidase inhibitors, dextromethorphan, tramadol, tapentadol, linezolid, SNRI’s, and St. Johns Wort would also be included in the list of drug that cause hyperthermia. The development of serotonin toxicity most often occurs from the additive effect when two or more of these medications are used at the same time.
Anticholinergic toxicity caused by anticholinergic drugs, antispasmodics, plant alkaloids (ex. Belladonna), and mushrooms. If you ever remember the terminology “mad as a hatter, hot as hell, red as a beet, dry as a bone” with anticholinergics, this should help remind you of hyperthermia risk.
Sympathomimetic syndrome may cause hyperthermia as well. It can occur by the use of amphetamines, methamphetamines, cocaine, monoamine oxidase inhibitors, and phenthylamines. Malignant hyperthermia can also be caused by volatile anesthetics and depolarizing muscle relaxants.
In cases of hyperthermia, non-drug causes are generally ruled out first. Some more common examples include heat stroke or infection. However, drug-induced causes must be kept in mind as it is imperative to hold the causative medication in order to treat the patient.
Due to the additive nature of some of these syndromes especially serotonin syndrome and anticholinergic toxicity, there is a place for pharmacist prevention of these syndromes. Educating patients about the risks of taking additional over the counter anticholinergic medications when they pick up prescriptions for anticholinergics can help reduce the risk of toxicity. Also, keep an eye out for the herbal supplement St. Johns Wort when they pick up an antidepressant with serotonin reuptake inhibiting properties. Pharmacists can help prevent these severe syndromes that may cause patients to end up in the emergency room.
Article written by Rochelle Fabian in collaboration with Eric Christianson, PharmD
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice
Study Materials For Pharmacists and Students – Amazon Books
Useful Books For Any Healthcare Professional
Nursing Professionals and Students
Osilla EV. Physiology, Temperature Regulation. StatPearl. https://www.ncbi.nlm.nih.gov/books/NBK507838/. Published on April 30, 2020. Accessed August 3, 2020.
Jamshidi N, Dawson A. The hot patient: acute drug-induced hyperthermia. Australian prescriber. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6370613/. Published February 2019. Accessed August 3, 2020.